Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 9, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 11, 2001, 11:21 PM EDT for Muskegon County, Ottawa County, Michigan. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 11, 2001, 11:21 PM EDT (03:21 UTC)
- Expired
- Apr 12, 2001, 12:00 AM EDT
- In force
- 39 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Muskegon County, MI, Ottawa County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 11:35 PM EDT | Hail 0.75 | Twin Lake, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 7:15 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
481 WUUS53 KGRR 120322 SVRGRR MIC121-139-120400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1121 PM EDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN OTTAWA COUNTY IN SOUTHWEST MICHIGAN * UNTIL MIDNIGHT EDT * AT 1117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NORTH MUSKEGON TO 20 MILES SOUTHWEST OF PORT SHELDON...MOVING NORTHEAST AT 50 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BEECHWOOD...HOLLAND...TWIN LAKE AROUND 1125 PM EDT PORT SHELDON...ZEELAND...DRENTHE AROUND 1130 PM EDT GRAND HAVEN...OLIVE CENTER...BAUER...HUDSONVILLE AROUND 1135 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 10:53 PM EDT, 28 minutes earlier.
Area forecast discussion, Apr 11, 10:53 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1053 PM EDT WED APR 11 2001 ADDITIONAL WATCH BOX DOES NOT APPEAR FORTHCOMING. ISOLATED SEVERE ACTIVITY STILL POSSIBLE AS 2K FT WINDS ARE UP TO 60KTS ON GRR VWP. WINDS ARE VERY UNIDIRECTIONAL SO TORNADO THREAT IS DIMINISHING...BUT ISOLATED SEVERE WIND STILL POSSIBLE. MOST TSTM ACTIVITY SHOULD BE PULLING OUT OF THE CWA BY 06Z AS MOST OF THE UPPER DYNAMICS PULLS EAST. WILL TOUCH UP LOW TEMP FCST...OTHERWISE LITTLE CHANGE FOR NOW. .GRR...NONE. JK
In the hours before
Special weather statement, Apr 11, 7:25 PM EDT, 3 hours 56 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-120400- SPECIAL WEATHER STATEMENT...CORRECTION FOR EXPERATION TIME... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 725 PM EDT WED APR 11 2001 ...A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHWEST MICHIGAN UNTIL MIDNIGHT EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING FOR ALL OF SOUTHWEST MICHIGAN UNTIL MIDNIGHT TONIGHT. A STRONG COLD FRONT MOVING TO WARM UNSTABLE AIR HAS CREATED CONDITIONS THAT ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS. THE THUNDERSTORMS WILL MOVE TO THE NORTHEAST AROUND AT NEAR 50 MPH. AT 715 PM AND AREA OF SEVERE THUNDERSTORMS EXTENDED FROM NORTHWEST NEWAYGO COUNTY...ACROSS CENTRAL MUSKEGON COUNTY TO 5 MILES WEST OF HOLLAND. THESE THUNDERSTORMS WILL BE OVER CENTRAL OTTAWA TO CENTRAL NEWAYGO COUNT BY 745 PM. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT THAT WILL MOVE THROUGH AREA JUST BEFORE MIDNIGHT. ANY THUNDERSTORM THIS EVENING COULD HAVE A TORNADO DEVELOP WITH IT. IF YOU SEE A TORNADO FIND SHELTER IMMEDIATELY IN EITHER A BASEMENT OR INTERIOR ROOM. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE8 FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. WDM
Special weather statement, Apr 11, 7:27 PM EDT, 3 hours 54 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-120400- SPECIAL WEATHER STATEMENT...CORRECTION FOR WORDING... NATIONAL WEATHER SERVICE GRAND RAPIDS MI 727 PM EDT WED APR 11 2001 ...A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHWEST MICHIGAN UNTIL MIDNIGHT EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF SOUTHWEST MICHIGAN TO INCLUDE ADJOING WATERS OF LAKE MICHIGAN UNTIL MIDNIGHT TONIGHT. A STRONG COLD FRONT MOVING INTO WARM UNSTABLE AIR HAS CREATED CONDITIONS THAT ARE FAVORABLE FOR TORNADOS AND SEVERE THUNDERSTORMS. THE THUNDERSTORMS WILL MOVE TO THE NORTHEAST AROUND 50 MPH. AT 715 PM AN AREA OF SEVERE THUNDERSTORMS EXTENDED FROM NORTHWEST NEWAYGO COUNTY...ACROSS CENTRAL MUSKEGON COUNTY TO 5 MILES WEST OF HOLLAND. THESE THUNDERSTORMS WILL BE OVER CENTRAL OTTAWA TO CENTRAL NEWAYGO COUNTY BY 755 PM. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT THAT WILL MOVE THROUGH AREA JUST BEFORE MIDNIGHT. ANY THUNDERSTORM THIS EVENING COULD HAVE A TORNADO DEVELOP WITH IT. IF YOU SEE A TORNADO FIND SHELTER IMMEDIATELY IN EITHER A BASEMENT OR AN INTERIOR ROOM. REMEMBER...A TORNADhO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. WDM
Local storm report, Apr 11, 8:30 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
830 PM EDT WED APR 11 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM GRAND HAVEN MI 1.00 INCH HAIL
04/11/01 OTTAWA REPORTED BY
SPOTTERS
0733 PM FRUITPORT MI 1.75 INCH HAIL
04/11/01 MUSKEGON REPORTED BY
SPOTTERS
0740 PM CLOVERVILLE MI TORNADO
04/11/01 MUSKEGON BRIEF TOUCH DOWNREPORTED
BY SPOTTERS
0742 PM COOPERSVILLE MI TORNADO
04/11/01 OTTAWA NO DAMAGE REPORTED
0729 PM E HOLTON MI .75 INCH HAIL
04/11/01 MUSKEGON REPORTED BY
SPOTTERS
0735 PM 1 W TWIN LAKE MI FLASH FLOODS
04/1i1/01 MUSKEGON CEDAR CREEK OUT OF IT'S
BANKS REPORTED BY SPOTTER
WDMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 8:06 PM EDT | Tornado Warning | GRR | Kent | 29 min |
| Apr 11, 8:36 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm | 39 min |
| Apr 11, 9:51 PM EDT | Flash Flood Warning | GRR | Muskegon | 3 hr |
| Apr 11, 11:36 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 24 min |
| Apr 11, 11:45 PM EDT | Tornado Warning | GRR | Newaygo | 30 min |
| Apr 11, 11:58 PM EDT | Tornado Warning | GRR | Muskegon | 17 min |
| Apr 12, 12:09 AM EDT | Severe Thunderstorm Warning | GRR | Kent | 36 min |
| Apr 12, 12:14 AM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm | 31 min |
| Apr 12, 12:19 AM EDT | Tornado Warning | GRR | Newaygo | 26 min |
| Apr 12, 12:25 AM EDT | Severe Thunderstorm Warning | GRR | Osceola | 35 min |
| Apr 12, 12:29 AM EDT | Tornado Warning | GRR | Mecosta | 31 min |
| Apr 12, 12:42 AM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 48 min |
| Apr 12, 12:57 AM EDT | Tornado Warning | GRR | Clare, Osceola | 33 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.